KAM theory analysis of the dynamics of three coaxial vortex rings

Published

Journal Article

The equations of motion of three coaxial vortex rings in Euclidean 3-space are formulated as a Hamiltonian system. It is shown that the Hamiltonian function for this system can be written as the sum of a completely integrable part H0 (related to the motion of three point vortices in the plane) and a non-integrable perturbation H1. Then it is proved that when the vortex strengths all have the same sign and the ratio of the mean distances among the rings is very small in comparison to the mean radius of the rings, H1/H01. Moreover, it is shown that H1/H0 is very small for all time for certain initial positions of the rings under the same assumptions. It is proved that the decomposition of the Hamiltonian and the estimates carry over to a reduced form of the system in coordinates moving with the center of vorticity and having one less degree of freedom. Then KAM theory is applied to prove the existence of invariant two-dimensional tori containing quasiperiodic motions. The existence of periodic solutions is also demonstrated. Several examples are solved numerically to show transitions from quasiperiodic and periodic to chaotic regimes in accordance with the theoretical results. © 2000 Elsevier Science B.V.

Full Text

Duke Authors

Cited Authors

  • Blackmore, D; Knio, O

Published Date

  • June 15, 2000

Published In

Volume / Issue

  • 140 / 3-4

Start / End Page

  • 321 - 348

International Standard Serial Number (ISSN)

  • 0167-2789

Digital Object Identifier (DOI)

  • 10.1016/S0167-2789(99)00223-7

Citation Source

  • Scopus